What Can Be Done To Improve These Chin Lumps That Appeared After Permanent Fillers Were Injected?
Q: Dr. Eppley, I had Sculptra and Artefill (at difference times) injected into both sides of my chin area a couple of years ago. Recently (January 2013), I had a series of lumps followed by this deep depression on one side. The discoloration on the other side has been there a while, but I usually cover it up with makeup. Juvederm will not fix the depression – when injected, it just moves to the other side of the depression. I don’t want to make things worse, so I’m trying to figure out how to fix this. Would 5-FU or Kenalog injections help or make things worse? From looking at my skin, does the problem appear to be from the Artefill/Sculptra? Is there anything that can be done? I had an endoscopic brow/mid-face lift in July 2010 that left my lower face looking worse, which is why I had the Artefill/Sculptra injected in the chin area in the first place. From what I’ve read, there is no way to remove the Artefill/Sculptra. I just want to try to get that area looking normal again and do everything I can to not make it worse and not end up with some kind of connective tissue disease. My chin area looked fine for a few years. The photo labeled August 2012 looked fine, but everything seemed to get worse in January of this year. Many dermatologists and plastic surgeons do not know how to treat this issue, so I am looking for someone experienced that can help with this.
A: To try and provide some insight, it is first important to look at why you have the lumps in your chin area. Certainly the use of the particulated semi-permanent fillers are the culprit. At this point in time Sculptra, which is a polymeric material which eventually absorbs and exert its effects by causing some collagenous scar formation, is now gone. The residual scar tissue left in its wake may even have faded at this point. This then points to Artefill which contains a percent of non-resorbable plastic spheres. These do have the risk years after placement of forming lumps due to scar contracture around the spheres. This is not an infection or dangerous reaction but a scar reaction to an implanted material, somewhat like a capsular contracture around a breast implant years or decades later. How to treat them? The standard treatment for scar contractures or granulomatous tissue reactions would be steroid (Kenalog) injections. While these may be effective they also have the potential of causing their own side effects such as fat atrophy and skin depressions. A very low dose of Kenalog would not likely cause these potential issues but is also unlikely to work either. 5-FU works best in the early phase of adverse scar reaction and not in well established scar tissue problems. I would not be too optimistic about either of these approaches. They will either not work or cause other problems. One newer treatment of which I would be more enthusiastic would be micro fat injections. The lumps could be broken up by needling them and then small quantities of fat injected into the subcised lump areas. Since fat is a natural material there are no risks of adverse effects. Fat contains healthy adipocytes and stem cells of which by their incorporation may provide a softening of the scar tissue and some dispersion of the plastic spheres.
Dr. Barry Eppley